Advertisement

Mathematics in Computer Science

, Volume 5, Issue 2, pp 223–235 | Cite as

A Quadratic Clipping Step with Superquadratic Convergence for Bivariate Polynomial Systems

  • Bert Jüttler
  • Brian Moore
Article

Abstract

A new numerical approach to compute all real roots of a system of two bivariate polynomial equations over a given box is described. Using the Bernstein–Bézier representation, we compute the best linear approximant and the best quadratic approximant of the two polynomials with respect to the L 2 norm. Using these approximations and bounds on the approximation errors, we obtain a fat line bounding the zero set first of the first polynomial and a fat conic bounding the zero set of the second polynomial. By intersecting these fat curves, which requires solely the solution of linear and quadratic equations, we derive a reduced subbox enclosing the roots. This algorithm is combined with splitting steps, in order to isolate the roots. It is applied iteratively until a certain accuracy is obtained. Using a suitable preprocessing step, we prove that the convergence rate is 3 for single roots. In addition, experimental results indicate that the convergence rate is superlinear (1.5) for double roots.

Keywords

Root finding Polynomial Bézier clipping 

Mathematics Subject Classification (2000)

Primary 30C15 Secondary 65H10 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bartoň M., Jüttler B.: Computing roots of polynomials by quadratic clipping. Comput. Aided Geom. Des. 24, 125–141 (2007)CrossRefzbMATHGoogle Scholar
  2. 2.
    Bartoň, M. and Jüttler, B.: Computing roots of systems of polynomials by linear clipping. Technical Report 2007-18, SFB F013 Technical Report. http://www.sfb013.uni-linz.ac.at (2007)
  3. 3.
    Elber, G. and Kim, M.-S.: Geometric constraint solver using multivariate rational spline functions. In: The sixth ACM/IEEE symposium on solid modeling and applications, pp. 1–10. Ann Arbor (2001)Google Scholar
  4. 4.
    Elkadi M., Mourrain B.: Symbolic-numeric methods for solving polynomial equations and applications. In: Dickenstein, A., Emiris, I.Z. (eds) Solving Polynomial Equations, Algorithms and Computation in Mathematics, vol. 14, pp. 125–168. Springer, Berlin (2004)Google Scholar
  5. 5.
    Farouki R.T., Goodman T.N.T.: On the optimal stability of the Bernstein basis. Math. Comput. 65, 1553–1566 (1996)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Faugère J.-C.: A new efficient algorithm for computing Gröbner bases (F 4). J. Pure Appl. Algebra 139, 61–88 (1999)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Faugère, J.-C.: A new efficient algorithm for computing Gröbner bases without reduction to zero (F 5). In: Proceedings of the 2002 International Symposium on Symbolic and Algebraic Computation, pp. 75–83. ACM, New York (2002)Google Scholar
  8. 8.
    Garloff J., Smith A.P.: Investigation of a subdivision based algorithm for solving systems of polynomial equations. Nonlinear Anal. 47, 167–178 (2001)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Giusti M., Lecerf G., Salvy B., Yakoubsohn J.-C.: On location and approximation of clusters of zeros: Case of embedding dimension one. Found. Comput. Math. 7, 1–58 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Hoschek J., Lasser D.: Fundamentals of Computer Aided Geometric Design. AK Peters, Wellesley (1993)zbMATHGoogle Scholar
  11. 11.
    Ko, K.H., Sakkalis, T., Patrikalakis, N.M.: Nonlinear polynomial systems: multiple roots and their multiplicities. In: Proceedings of shape modeling international (SMI), pp. 87–98. IEEE Computer Society (2004)Google Scholar
  12. 12.
    Lecerf G.: Quadratic Newton iteration for systems with multiplicity. Found. Comput. Math. 2, 247–293 (2002)CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Leykin A., Verschelde J., Zhao A.: Higher-order deflation for polynomial systems with isolated singular solutions. In: Dickenstein, A., Schreyer, F.-O., Sommese, A.J. (eds) Algorithms in Algebraic Geometry, Mathematics and its Applications, vol. 146, pp. 79–97. IMA and Springer, New York (2008)Google Scholar
  14. 14.
    Lutterkort D., Peters J.: Optimized refinable enclosures of multivariate polynomial pieces. Comput. Aided Geom. Des. 18, 851–863 (2001)CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    Mainar E., Peña J.M.: Evaluation algorithms for multivariate polynomials in Bernstein–Bézier form. J. Approx. Theory 143, 44–61 (2006)CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    Mantzaflaris, A., Mourrain, B.: Deflation and certified isolation of singular zeros of polynomial systems. In: Proceedings of the 36th International Symposium on Symbolic and Algebraic Computation (ISSAC), pp. 249–256. ACM, New York (2011)Google Scholar
  17. 17.
    Mantzaflaris A., Mourrain B., Tsigaridas E.: On continued fraction expansion of real roots of polynomial systems, complexity and condition numbers. Theor. Comput. Sci. 412, 2312–2330 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Mourrain B., Pavone J.P.: Subdivision methods for solving polynomial equations. J. Symb. Comput. 44, 292–306 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  19. 19.
    Mourrain, B., Rouillier, F., Roy, M.-F.: The Bernstein basis and real root isolation. In: Combinatorial and Computational Geometry, of Math. Sci. Res. Inst. Publ., vol. 52, pp. 459–478. Cambridge University Press, Cambridge (2005)Google Scholar
  20. 20.
    Nishita T., Sederberg T., Kakimoto M.: Ray tracing trimmed rational surface patches. Comput. Graph. 24, 337–345 (1990)CrossRefGoogle Scholar
  21. 21.
    Ojika T., Watanabe S., Mitsui T.: Deflation algorithm for the multiple roots of a system of nonlinear equations. J. Math. Anal. Appl. 96, 463–479 (1983)CrossRefzbMATHMathSciNetGoogle Scholar
  22. 22.
    Pope S.R., Szanto A.: Nearest multivariate system with given root multiplicities. J. Symb. Comput. 44, 606–625 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  23. 23.
    Prautzsch H., Boehm W., Paluszny M.: Bézier and B-Spline Techniques. Springer, Berlin (2002)zbMATHGoogle Scholar
  24. 24.
    Rouillier F.: Solving zero-dimensional systems through the rational univariate representation. Appl. Algebra Eng. Commun. Comput. 9, 433–461 (1999)CrossRefzbMATHMathSciNetGoogle Scholar
  25. 25.
    Rouillier F., Zimmermann P.: Efficient isolation of polynomial’s real roots. J. Comput. Appl. Math. 162, 33–50 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  26. 26.
    Rump S., Graillat S.: Verified error bounds for multiple roots of systems of nonlinear equations. Numer. Algorithms 54, 359–377 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  27. 27.
    Sharma V.: Complexity of real root isolation using continued fractions. Theor. Comput. Sci. 409, 292–310 (2008)CrossRefzbMATHGoogle Scholar
  28. 28.
    Sherbrooke E.C., Patrikalakis Nicholas M.: Computation of the solutions of non-linear polynomial systems. Comput. Aided Geom. Des. 10, 379–405 (1993)CrossRefzbMATHGoogle Scholar
  29. 29.
    Tsigaridas E.P., Emiris I.Z.: On the complexity of real root isolation using continued fractions. Theor. Comput. Sci. 392, 158–173 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  30. 30.
    Wu X., Zhi L.: Determining singular solutions of polynomial systems via symbolic-numeric reduction to geometric involutive form. J. Symb. Comput. 27, 104–122 (2008)Google Scholar

Copyright information

© Springer Basel AG 2011

Authors and Affiliations

  1. 1.Institute of Applied GeometryJohannes Kepler UniversityLinzAustria
  2. 2.Johann Radon Institute for Computational and Applied MathematicsAustrian Academy of ScienceLinzAustria

Personalised recommendations